Alert archive / New Mexico / Flash Flood Watches in 2011

Flash Flood Watch 12, NWS Albuquerque, NM

August 2, 2011

NWS Albuquerque, NM issued this flash flood watch at Aug 2, 2011, 5:11 AM MDT. It took effect at Aug 2, 2011, 10:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2011, 5:11 AM MDT (11:11 UTC)
In effect from
Aug 2, 2011, 10:00 AM MDT
Expired
Aug 2, 2011, 10:00 PM MDT
In force
12 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Aug 2, 3:24 AM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 2, 3:24 AM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 AM MDT TUE AUG 2 2011

.DISCUSSION...
WET WEATHER EXPECTED TODAY ACROSS THE WESTERN AND NORTHERN
MOUNTAINS...THEN ALSO ACROSS THE NORTHEAST QUARTER OF THE STATE
THIS AFTERNOON THROUGH TONIGHT. A SUBTROPICAL WAVE WILL LIFT
GRADUALLY NORTHEASTWARD ALONG THE CONTINENTAL DIVIDE FROM AROUND
GALLUP THIS MORNING INTO SOUTH CENTRAL CO TOWARD SUNSET...THEN
SLOWLY THROUGH EAST CENTRAL CO TONIGHT. THE SYSTEM MAY EXIT
EASTWARD ALONG THE NE/KS BORDER WEDNESDAY. A FRONT WILL ALSO DROP
INTO NE NM TODAY...ADDING A FOCUS FOR THUNDERSTORMS ACROSS THE
EAST.  A FLASH FLOOD WATCH IS NOW IN EFFECT FOR RECENT BURN SCARS
NORTH OF I-40...INCLUDING LOS CONCHAS...PACHECO...OSHA AND TRACK.
LAST YEARS TECOLOTE SCAR WILL ALSO BE FAVORED FOR POTENTIALLY
HEAVY RAIN AND THE RISK OF FLASH FLOODING. THUNDERSTORMS WITH
LOCALLY HEAVY RAIN MAY START DURING THE LATE MORNING IN THE JEMEZ
MOUNTAINS DUE TO THEIR CLOSER PROXIMITY TO THE SUBTROPICAL WAVE.
THEN...THE RISK FOR LOCALLY HEAVY RAIN AND FLASH FLOODING WILL
SHIFT EASTWARD TO INCLUDE THE REMAINDER OF THE AFOREMENTIONED BURN
SCARS. THE FRONT WILL LINGER ACROSS NE NM TONIGHT WHILE THE WAVE
PASSES VERY SLOWLY TO THE NORTH. THIS SHOULD KEEP AN ACTIVE NIGHT
OF POTENTIALLY VERY WET STORMS IN THE FORECAST MAINLY FROM THE
SANGRES EASTWARD. A FEW STRONG TO SEVERE STORMS WILL ALSO BE
POSSIBLE ACROSS THE NE HIGHLANDS AND PLAINS THIS AFTERNOON AND
ESPECIALLY TONIGHT IF SHEAR INCREASES ENOUGH WITH THE PASSING
WAVE. AVAILABLE CAPE MAY BE A LIMITING FACTOR...TOO.

DECREASED POPS FOR WEDNESDAY SINCE THE GFS RETURNED TO ITS PREVIOUSLY
MORE PROGRESSIVE TIMING OF THE SUBTROPICAL WAVE AND THE WAVES EXIT
INTO THE GREAT PLAINS. THE 500 MB HIGH PRESSURE CENTER WILL REMAIN
OVER THE TX/AR BORDER WEDNESDAY...BUT DRIER AIR WILL BEGIN TO MOVE
INTO NW NM FROM THE WEST IN THE WAKE OF THE SUBTROPICAL WAVE.
MAINLY SCATTERED SHOWERS AND THUNDERSTORMS SHOULD LINGER OVER THE
NE AS THE SUBTROPICAL WAVE EXITS AND THE BACK DOOR COOL FRONT MAY
LINGER. MEANWHILE...SUBTROPICAL MOISTURE WILL CONTINUE TO POOL
OVER THE SW MOUNTAINS TRIGGERING SCATTERED AFTERNOON AND EVENING
STORMS. NOT AS CONFIDENT IN SCATTERED ACTIVITY ELSEWHERE WHERE
MOISTURE WILL BEGIN TO DECREASE...AND THE FAR SE PLAINS SHOULD
REMAIN DRY.

LOOK FOR A GRADUAL DOWNTICK IN COVERAGE OF SHOWERS AND
THUNDERSTORMS...AND A GRADUAL INCREASE IN HIGH TEMPERATURES...THURSDAY
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS THE 500 MB RIDGE
BEGINS TO BUILD BACK OVER NM AND MOISTURE RECYCLES AREAWIDE. BY
SATURDAY THE CENTER OF THE 500 MB HIGH MAY REACH THE VICINITY OF
GALLUP AND GRANTS...WHICH WOULD HAVE A SIGNIFICANT DRYING EFFECT
ON NORTHWEST PARTS OF NM. HOWEVER...THIS POSITION MAY RESULT IN
WEST OR NW FLOW OVER NE NM...WHICH WOULD ALLOW FOR A BACKDOOR COLD
FRONT TO ENTER THE NE AND PROVIDE A FOCUS FOR THUNDERSTORMS
SATURDAY AFTERNOON/EVENING...SUNDAY AFTERNOON/EVENING AND POSSIBLY MONDAY.
SOME OF THESE STORMS MAY TURN SEVERE IF UPPER TROUGHS PASSING FROM
THE CENTRAL ROCKIES ONTO THE GREAT PLAINS CAN INCREASE SHEAR
ENOUGH.

44

&&

.AVIATION...
THE EC/SE PLAINS EXTENDING TO THE SC MTS WILL REMAIN THE
LEAST FAVORED REGIONS FOR SHRA/TSRA THIS FORECAST CYCLE WHERE VFR
CONDS WILL PREDOMINATE...ALTHOUGH WE CANNOT RULE OUT ISOLD
CONVECTION OVER/NEAR THE HIGHER TERRAIN. ELSEWHERE...AXIS OF DEEPEST
MOISTURE/INSTABILITY WILL EXTEND FROM THE UPPER GILA REGION IN SW NM
NEWD TO NC/NE NM. THE MONSOON PLUME WILL CONTINUE TO SLOWLY PIVOT
TAKING ON MORE OF A WEST TO EAST ORIENTATION ACROSS THE AREA.
MEANWHILE...A DISTURBANCE ALOFT EMBEDDED WITHIN THE MAIN PLUME WILL
DRIFT NEWD TO NEAR THE NM/CO LINE DURING PEAK HEATING. AS A
RESULT...THE NC MTS AND NE QUARTER LOOK TO BE THE MOST FAVORED
REGIONS FOR AFTERNOON AND EVENING CONVECTION. ADDITIONALLY...
ENHANCED BY A BACKDOOR COLD FRONT SAGGING SOUTHWARD FROM EASTERN
COLORADO...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM THE
NORTHEAST HIGHLANDS /KLVS TO KRTN/ TO KCAO AFT 21Z AND POSSIBLY
EXTENDING PAST 06Z TONIGHT. EXPECT SCT TO NMRS MVFR CIGS/VSBYS IN
TSRA AND SFC WND GUSTS GENERALLY AOB 40KT BETWEEN 19Z AND 03Z ACROSS
WRN/NRN AREAS...WITH LINGERING MVFR CONDITIONS ACROSS THE NORTHEAST
QUARTER 03Z-09Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
THE MONSOON MOISTURE PLUME WILL CONTINUE TO SLOWLY
PIVOT TAKING ON MORE OF A WEST TO EAST ORIENTATION ACROSS THE AREA
TODAY. WATER VAPOR IMAGERY CLEARLY SHOWS DRIER/MORE STABLE AIR
WRAPPING INTO THE SOUTHEAST QUARTER AND FAR SOUTHERN PORTIONS OF NEW
MEXICO IN THE CLOCKWISE FLOW AROUND THE MAIN UPPER HIGH CENTERED
OVER THE SOUTHERN PLAINS STATES. AS A RESULT...THE SC/SE WILL BE THE
LEAST ACTIVE PART OF THE AREA WITH ISOLATED CONVECTION OVER/NEAR THE
HIGHER TERRAIN OF ZONE 107 AND WESTERN AREAS OF ZONE 108.

ELSEWHERE...AXIS OF DEEPEST MOISTURE WILL EXTEND FROM THE UPPER GILA
REGION IN SW NM NEWD TO NC/NE NM.  MODELS CONSISTENT SHOWING A NICE
SWATH OF MODERATE TO LOCALLY HEAVY THUNDERSTORM RAINFALL THIS
AFTERNOON/EVENING FROM NEAR/JUST EAST OF THE CONTINENTAL DIVIDE IN WC
NEW MEXICO TO THE JEMEZ MTS/SAN PEDRO WILDERNESS TO THE SOUTHERN SAN
JUANS. THIS REGION WILL BENEFIT FROM ENHANCED LIFT/INSTABILITY
ASSOCIATED WITH A COMPACT DISTURBANCE ALOFT EMBEDDED WITHIN THE
MONSOON PLUME THAT WILL DRIFT INITIALLY TOWARD THE NORTHEAST THEN
MORE EAST TO NEAR THE NM/CO LINE DURING PEAK HEATING.   CONFIDENCE
IN THIS OVERALL PATTERN EVOLUTION IS FAIR AT BEST...BUT ALL
INDICATIONS POINT TOWARD AN UPTICK IN THUNDERSTORM COVERAGE OVER
NC/NE NEW MEXICO TODAY AS COMPARED TO MONDAY.

BASED ON THE LATEST MODEL/SATELLITE TRENDS...WE HAVE ELEVATED THE
THREAT OF FLASH FLOODING FOR THE LAS CONCHAS...PACHECO...OSHA AND
TRACK BURN SCARS AND HAVE POSTED WATCHES FOR TODAY. THE THREAT WILL
EXPAND AND LIKELY INTENSITY DURING THE EVENING HOURS OVER NC/NE NEW
MEXICO. THE TRACK FIRE AREA IN PARTICULAR COULD BE ESPECIALLY HARD
HIT DURING THE EVENING AND POSSIBLY INTO THE EARLY MORNING HOURS
WEDNESDAY WITH NOT ONLY LOCALLY HEAVY RAINFALL BUT ALSO THE THREAT
FOR ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.

THE OTHER WEATHER PLAYER WILL BE A BACKDOOR COLD FRONT THAT WILL SAG
SOUTHWARD FROM EASTERN COLORADO.  THIS FRONT WILL PROVIDE AN
ADDITIONAL FOCUS FOR SHOWERS AND THUNDERSTORMS FROM THE EAST SLOPES
OF THE SANGRE DE CRISTO MOUNTAINS EASTWARD TO THE FAR NORTHEAST
PLAINS LATE TODAY AND MORE LIKELY DURING THE EVENING.  THE FRONT
WILL CONTINUE TO SAG SOUTHWARD INTO WEDNESDAY...SETTING THE STAGE
FOR ANOTHER ACTIVE ROUND OF THUNDERSTORMS ACROSS THE NORTHEAST FOR
WEDNESDAY PM.

OTHERWISE THE WESTERN PORTION OF THE UPPER RIDGE WILL SLOWLY REBUILD
OVER NEW MEXICO WEDNESDAY INTO THURSDAY...WHICH SUPPORTS A GENERAL DOWNWARD
TREND IN SHOWER AND THUNDERSTORM COVERAGE FOR THE MID-WEEK STRETCH.
THUS MORE OF A CLASSIC RECYCLE MODE FORECAST. EAST CANYON WINDS MAY
DEVELOP ALONG THE CENTRAL VALLEY CORRIDOR WEDENSDAY MORNING AND MORE
LIKELY WEDNESDAY EVENING BRINGING A REJUVENATED MOISTURE POOL
WESTWARD. THIS MAY RESULT IN INCREASED ACTIVITY FOR CENTRAL AREAS BY
THURSDAY.  OTHERWISE A DOWNWARD TREND IN COVERAGE ON TARGET FOR
WED/THU.

DRIER WESTERLIES ALOFT REMAIN FORECAST TO IMPACT THE FOUR CORNERS
AND POSSIBLY THE NORTHWEST THIRD OF NEW MEXICO BY LATE WEEK...WITH
THE UPPER RIDGE FLATTENING AND SHIFTING WEST AND SOUTHWARD. THIS
WOULD REDUCE THE NUMBER AND AREAL COVERAGE OF AFTERNOON AND EARLY
NIGHTTIME THUNDERSTORMS. DAYTIME TEMPERATURES WILL CONTINUE TO RANGE
FROM NEAR TO ABOVE AVERAGE THROUGH THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  90  63  93  65 /  30  30  20  30
DULCE...........................  86  53  85  53 /  50  40  30  30
CUBA............................  85  56  87  55 /  70  50  40  30
GALLUP..........................  84  54  87  57 /  50  30  20  30
EL MORRO........................  79  51  83  53 /  70  30  40  30
GRANTS..........................  85  57  88  57 /  60  30  30  30
QUEMADO.........................  80  54  83  56 /  50  40  40  30
GLENWOOD........................  89  61  92  63 /  10  30  20  20
CHAMA...........................  78  51  77  51 /  60  50  40  40
LOS ALAMOS......................  82  61  82  62 /  50  50  40  30
PECOS...........................  82  57  81  57 /  30  50  50  30
CERRO/QUESTA....................  81  51  76  52 /  60  60  50  40
RED RIVER.......................  71  48  69  48 /  80  60  50  30
ANGEL FIRE......................  74  48  71  47 /  70  60  50  30
TAOS............................  86  54  80  55 /  50  60  50  30
MORA............................  81  54  77  54 /  50  60  50  30
ESPANOLA........................  89  59  88  59 /  40  50  30  30
SANTA FE........................  85  59  85  59 /  40  50  30  30
SANTA FE AIRPORT................  88  62  89  62 /  30  50  30  30
ALBUQUERQUE FOOTHILLS...........  89  64  90  64 /  20  40  30  30
ALBUQUERQUE HEIGHTS.............  91  69  92  69 /  20  40  20  30
ALBUQUERQUE VALLEY..............  93  68  94  68 /  20  30  20  30
ALBUQUERQUE WEST MESA...........  93  66  95  66 /  20  40  20  30
LOS LUNAS.......................  93  65  93  65 /  20  30  20  30
RIO RANCHO......................  92  63  91  63 /  20  40  30  30
SOCORRO.........................  95  64  93  65 /  20  20  20  30
SANDIA PARK/CEDAR CREST.........  87  60  87  61 /  30  40  50  40
TIJERAS.........................  89  59  89  60 /  20  40  40  30
MORIARTY/ESTANCIA...............  87  57  88  57 /  20  40  50  30
CLINES CORNERS..................  87  60  86  61 /  30  40  50  30
GRAN QUIVIRA....................  91  61  89  62 /  20  30  40  30
CARRIZOZO.......................  93  63  92  64 /  10  20  20  20
RUIDOSO.........................  85  57  83  58 /  20  20  30  20
CAPULIN.........................  83  59  83  59 /  60  60  50  30
RATON...........................  88  62  87  60 /  50  50  50  30
SPRINGER........................  90  62  88  61 /  40  50  40  30
LAS VEGAS.......................  88  59  85  59 /  30  60  50  30
CLAYTON.........................  94  67  92  67 /  40  50  30  30
ROY.............................  90  64  88  64 /  30  50  30  30
CONCHAS.........................  98  71  95  71 /  10  40  20  20
SANTA ROSA......................  97  68  94  69 /   5  40  20  20
TUCUMCARI....................... 102  72  98  71 /  10  30  10  20
CLOVIS.......................... 100  68  97  69 /   5  10  10  10
PORTALES........................ 100  70  98  70 /   5  10   5  10
FORT SUMNER..................... 100  70  98  71 /   5  10  10  10
ROSWELL......................... 102  71 101  72 /   5   5   5  10
PICACHO.........................  96  63  95  64 /   5  10  20  20
ELK.............................  89  58  87  59 /  10  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 AM MDT THIS MORNING THROUGH THIS EVENING
FOR THE FOLLOWING ZONES...NMZ511-512-514-527.

&&

44/41
Hazardous weather outlook, Aug 1, 6:00 AM MDT, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 1 2011

NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM NUMEROUS
THUNDERSTORMS ALONG NEW MEXICOS WESTERN BORDER TODAY. THE
POTENTIAL EXISTS FOR FLASH FLOODING TO DEVELOP...ESPECIALLY OVER
THE MILLER AND WALLOW FIRE BURN SCARS IN CATRON COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AFTERNOON AND NIGHT ACROSS THE FAR NORTHEAST HIGHLANDS AND
NORTHEAST PLAINS. THE MAIN THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY AFTERNOON AND NIGHT
ACROSS CENTRAL AND EASTERN COLFAX AND MORA COUNTIES...AS WELL AS
HARDING AND UNION COUNTIES...DUE TO THE POTENTIAL FOR SEVERE
THUNDERSTORMS.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:01 PM MDTSpecial Weather StatementABQLos Alamos29 min
Aug 1, 6:23 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval112 min
Aug 1, 6:54 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Aug 2, 1:22 PM MDTAreal Flood AdvisoryABQColfax113 min
Aug 2, 2:01 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel119 min
Aug 2, 2:03 PM MDTFlash Flood WarningABQColfax117 min
Aug 2, 2:26 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Aug 2, 3:02 PM MDTAreal Flood AdvisoryABQTaos118 min
Aug 2, 3:10 PM MDTAreal Flood AdvisoryABQColfax, Union110 min
Aug 2, 3:23 PM MDTAreal Flood AdvisoryABQSocorro112 min
Aug 2, 4:09 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval111 min
Aug 2, 4:15 PM MDTAreal Flood AdvisoryABQColfax, Union2 hr
Aug 2, 4:29 PM MDTSpecial Weather StatementABQSocorro31 min
Aug 2, 4:35 PM MDTSpecial Weather StatementABQUnion25 min
Aug 2, 4:55 PM MDTAreal Flood AdvisoryABQSandoval110 min
Aug 2, 5:29 PM MDTAreal Flood AdvisoryABQCibola2 hr
Aug 2, 5:48 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval117 min

Nearby

Flash Flood Watches in New Mexico, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.